Texas, 2014

Tornado in Texas, June 28, 2014

June 28, 2014 · NWS HGX · 1 event in 1 county or zone

Meteorological conditions were favorable during the early afternoon hours for regional funnel cloud and tornado formation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Meteorological conditions were favorable during the early afternoon hours for regional funnel cloud and tornado formation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 28, 11:55 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 28, 11:55 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1255 PM CDT SAT JUN 28 2014

.DISCUSSION...
18Z TAF DISCUSSION IN AVIATION SECTION...

&&

.AVIATION...
MAIN CHANGE TO TAF PACKAGE WAS TO INCLUDE MENTION OF VCTS/TSRA AS
CONVECTION HAS BECOME STRONGER AND HAVING OCCASSIONAL LIGHTNING
STRIKES. MAIN TERMINALS AFFECTED SEEM TO BE KHOU/KIAH/KCXO WITH
STRONGEST CONVECTION JUST EAST OF THOSE TERMINALS IN MAIN MOISTURE
AXIS. LOOK FOR CONVECTION TO DECREASE IN COVERAGE AROUND 22Z THIS
AFTERNOON AND HAVE CLOUDS GRADUALLY SCT. OVERNIGHT WINDS REMAIN
AROUND 5-10KTS SO LOOK FOR THE POSSIBILITY OF MVFR CIGS. MAY NOT
GET CIGS TO DEVELOP UNTIL LATE MORNING AND THEN LIFTING AFTER
THAT. RIGHT NOW MAY BE A SMALL CHANCE OF CONVECTION TOMORROW BUT
NOT ENOUGH CONFIDENCE TO PUT IN IAH 30HR TAF. DEEP MOISTURE SHOULD
HAVE MOVED OUT OF THE AREA SO ACTIVITY MAY BE ISO IF ANY.

39

&&

.PREV DISCUSSION... /ISSUED 1040 AM CDT SAT JUN 28 2014/

DISCUSSION...
SOME TWEAKS TO THE GOING FCST FOR THE UPDATE. WILL INCREASE POPS A
BIT FOR THE SRN HALF OF THE AREA AND CLOUD COVER FOR THIS AFTN. AT
THIS TIME IT LOOKS LIKE THE DRIER AIR IS STILL JUST TO OUR WEST AS
ANOTHER SHORTWAVE MOVES ACROSS. 41

PREV DISCUSSION...  /ISSUED 419 AM CDT SAT JUN 28 2014/

SOUTHEAST TEXAS SHOULD SEE ONE MORE DAY TODAY WITH SCATTERED
SHOWERS AND THUNDERSTORMS AS MOISTURE LEVELS REMAIN ELEVATED AND
THE AREA CONTINUES TO RESIDE UNDER THE INFLUENCE OF A WEAK
MID/UPPER LEVEL TROF. IT WILL BE BREEZY TOO...WITH SOUTH WINDS
GENERALLY RUNNING IN A 15 TO 20 MPH RANGE. LOWER RAIN CHANCES AND
WARMER TEMPERATURES WILL CONTINUE TO BE CARRIED IN THE FORECAST
BEGINNING ON SUNDAY AND ON INTO THE FIRST HALF OF THE UPCOMING
WEEK AS RIDGING ALOFT BUILDS ACROSS THE AREA. MODELS ARE HINTING
AT WEAKENING THE RIDGE AND RAISING AREA MOISTURE LEVELS FOR THE
SECOND HALF OF THE WEEK. IF THIS TREND CONTINUES...WE'LL PROBABLY
END UP NEEDING TO RAISE AREA RAIN CHANCES JUST IN TIME FOR THE
INDEPENDENCE DAY HOLIDAY WEEKEND. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      92  77  93  76  94 /  30  20  20  20  20
HOUSTON (IAH)              90  78  92  77  92 /  40  20  20  10  20
GALVESTON (GLS)            87  82  90  81  89 /  40  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SUNDAY MORNING FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM LATE TONIGHT THROUGH
     SUNDAY MORNING FOR THE FOLLOWING ZONES: WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
     NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...41
AVIATION/MARINE...39
Hazardous weather outlook, Jun 28, 3:29 AM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
429 AM CDT SAT JUN 28 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-291200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
429 AM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WITH A TROPICAL AIRMASS STILL ACROSS THE AREA...SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH GUSTY WINDS AND BRIEF HEAVY RAINS IN
THE STRONGEST CELLS. THE ATMOSPHERE WILL REMAIN PRONE FOR A FEW MORNING
FUNNEL CLOUDS TO DEVELOP. IT WILL BE BREEZY TOO AREA WIDE...AND AS A
RESULT SOME HIGHER SURF AND ELEVATED RIP CURRENTS ARE POSSIBLE ALONG
THE GULF BEACHES. SWIM NEAR A LIFEGUARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY THROUGH WEDNESDAY...RAIN CHANCES WILL BE LOWER. THERE WILL
CONTINUE TO BE A RISK FOR SOME HIGHER SURF AND ELEVATED RIP CURRENTS
ON SUNDAY ALONG THE GULF BEACHES. SWIM NEAR A LIFEGUARD. FOR THURSDAY
AND FRIDAY...RAIN CHANCES MIGHT NEED TO BE RAISED AS DEEPER TROPICAL
MOISTURE RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Houston radar (KHGX), 54 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Harris

When
June 28, 1:25 PM CST to 1:30 PM CST
Where
Harris County, 0.75 mi W of Eureka Spgs to 1.06 mi NW of Eureka Spgs
Rating
EF0
Path length
0.73 mi
Path width
10 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
29.802, -95.482

An EF-0 tornado touched down in the Spring Branch area of Houston. The tornado caused a cinder block wall to fall near the initial touchdown point. Damage further north primarily consisted of snapped large tree limbs. An apartment complex suffered several broken windows and a commercial garage door was blown in. A large tree was broken and a residential carport was destroyed at the end of the damage path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyThe tornado archive for Texas, 2014Warnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528941.